Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 69, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 4, 2015, 4:53 AM CDT for Atchison County, Doniphan County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2015, 4:53 AM CDT (09:53 UTC)
- Expired
- Jun 4, 2015, 5:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Atchison County, KS, Doniphan County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868
WUUS53 KEAX 040953
SVREAX
KSC005-043-041030-
/O.NEW.KEAX.SV.W.0069.150604T0953Z-150604T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT THU JUN 4 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ATCHISON COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
* UNTIL 530 AM CDT
* AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HORTON...AND
MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
DENTON AND HURON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3966 9556 3966 9534 3975 9534 3976 9521
3959 9522 3960 9556
TIME...MOT...LOC 0953Z 262DEG 27KT 3965 9552
HAIL...1.00IN
WIND...<50MPH
$$
CUTTER1 follow-up statement
384
WWUS53 KEAX 041023
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 AM CDT THU JUN 4 2015
KSC005-043-041033-
/O.EXP.KEAX.SV.W.0069.000000T0000Z-150604T1030Z/
ATCHISON KS-DONIPHAN KS-
523 AM CDT THU JUN 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DONIPHAN AND
NORTHWESTERN ATCHISON COUNTIES WILL EXPIRE AT 530 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3966 9556 3966 9534 3975 9534 3976 9521
3959 9522 3960 9556
TIME...MOT...LOC 1023Z 262DEG 27KT 3968 9523
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:17 AM CDT, 36 minutes earlier.
Area forecast discussion, Jun 4, 4:17 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 AM CDT Thu Jun 4 2015
.DISCUSSION...
Issued at 416 AM CDT THU JUN 4 2015
A weak convective complex has formed over SC Nebraska into far NW
Missouri, and has gradually started to slide south with time. Unlike
last night this complex has a little better environment with which
to sustain itself, as MLCAPE values are approaching 1000 J/kg ahead
of the complex and effective bulk shear values are approaching 25 to
35 knots. Both parameters are an improvement over what yesterday
morning's complex had. Also according to SPC Mesoanalysis PWAT
values are approaching 1.8 inches where the storms are located, and
only fall off marginally with southward extent, as a good portion of
eastern Kansas and western Missouri contain 1.6 to 1.7 inches of
precipitable water. This will allow this complex to have very
efficient rain rates, as it eventually slides into the forecast
area. Short range models have been pretty consistent with this
complex eventually sliding south/southeast through western Missouri.
Should this complex slide south as the short-term hi-res models
suggest it could bring another round of morning and early afternoon
thunderstorms to the area, which would exacerbate the already
ongoing flooding problems across the area. Tough to say exactly how
much rain each area will receive, but considering the generally slow
motion of this complex along with a fairly efficient rain-making
ability, it's conceivable that some areas could see another 1 to
several inches of rain through the morning hours. As a result of
this concern, a flash flood watch continue for the area through 10
am.
This afternoon's chances for severe convection will depend much on
how this complex moves through the area. If the complex drops south
as the models suggest it's conceivable that there could be enough
lingering cloud cover to prevent much in the way of
afternoon/evening destabilization. Should the complex take on more
of an easterly component or fizzle out early there could be enough
of a clearing period to get some destabilization. Confluence along a
mesoscale/synoptic boundary which will likely run through northern
Kansas and/or southern Nebraska will be maximized likely to the west
of the forecast area, and this max confluence will be the best focus
for afternoon convection. Across far eastern Kansas and western
Missouri, depending on how the boundary sets up there will not be
quite a good of a chance to get a storm going along the weaker
confluence, but NAM indicates a relatively uncapped environment, so
it may not take much to get a storm going this afternoon. Should a
surface based storm get going this afternoon there will be plenty of
instability, on the order of 1500 to 2500 J/kg of ML CAPE as well as
30 to 40 kts of deep shear. This would be ample for supercellular
activity, with all modes of severe weather possible, again, mainly
west of I-29 and north of HWY 36. As the afternoon/evening
convection grows upscale into a complex, another round of heavy rain
is possible overnight Thursday night into Friday morning.
Friday convection again is dependent on how Thursday night evolves,
but for now models want to move the mid level ridge more centered
over the forecast area, which would serve as a bit of a dampener to
mid day convection, however, with some mid level flow over the apex
of the ridge, it's possible that once again, overnight MCS
development will roll through the area, bringing yet more heavy
rain.
Saturday then sees the boundary likely move north of the forecast
area, which should take the best chances of severe weather with it.
MCS formation from Saturday afternoon/evening thunderstorms could
conceivably move over the area, but given the likely initiation as
well as the somewhat flattened mid level ridge it's more likely that
the complex(es) will ride north of at least Interstate 70, if not
north of Missouri all together.
The rain chances continue through the weekend and into next week as
the mid level pattern transitions into more of a eastern trough
scenario with a sagging boundary. Should the boundary sag across the
area the generally zonal flow could result in one or several days of
training cells, so will continue to watch for more days of
potentially heavy rain through the mid range and extended forecast
period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1216 AM CDT THU JUN 4 2015
Radar and satellite loops indicate the expected convective complex
is developing further north across south central and southeast NE and
in line with the northern trend of the latest HRRR model run. The
convection will likely be focused over northwest MO/far northeast KS
overnight but do expect it to propagate southeast during the pre-dawn
hours as the cold pool takes over.
With that in mind KSTJ can expect higher rain chances as well as
earlier arrival time. Confidence lowers farther south but do expect
convection to eventually arrive at the Kansas City area terminals
with lowest confidence at KIXD, the southernmost TAF site. Prevailing
ceilings will generally be VFR although as occasional MVFR
visibilities and ceilings can be expected with the stronger storms,
especially at KSTJ. Should see a lull in activity during the
afternoon. Low confidence on convective activity Thursday evening as
it will highly dependent on where the boundaries establish
themselves from the morning convection.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 10 AM CDT this morning FOR KSZ025-
102>105.
MO...FLASH FLOOD WATCH until 10 AM CDT this morning FOR MOZ001>005-
011>014-020>022-028>030-037-038-043-044.
&&
UPDATE...MJ
DISCUSSION...Leighton
AVIATION...MJHazardous weather outlook, Jun 3, 7:16 PM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 716 PM CDT WED JUN 3 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-050030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 716 PM CDT WED JUN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO AFFECT MAINLY NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT PORTIONS OF EASTERN KANSAS LATER TONIGHT. DUE TO SIGNIFICANT RAINFALL EARLIER THIS MORNING AND SATURATED SOILS...FLOODING AND FLASH FLOODING WILL BECOME A CONCERN. A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL WILL ALSO BE POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL ADDITIONAL ROUNDS OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH EARLY SATURDAY AND AGAIN SUNDAY NIGHT. WHILE A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THE PRIMARY THREAT WILL BE HEAVY RAINFALL WHICH COULD BRING PERIODS OF FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Jun 4, 3:14 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 AM CDT THU JUN 4 2015 MOZ014-040845- DAVIESS MO- 314 AM CDT THU JUN 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIESS COUNTY UNTIL 345 AM CDT... AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF MAYSVILLE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WINSTON AND ALTAMONT. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 62 AND 71. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3987 9402 3986 9420 3994 9420 4000 9404 TIME...MOT...LOC 0814Z 251DEG 14KT 3991 9418 CUTTER
Special weather statement, Jun 4, 3:44 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 344 AM CDT THU JUN 4 2015 MOZ013-014-040915- DAVIESS MO-DE KALB MO- 344 AM CDT THU JUN 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB AND WESTERN DAVIESS COUNTIES UNTIL 415 AM CDT... AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MAYSVILLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SANTA ROSA. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4004 9419 3989 9412 3988 9432 3995 9437 TIME...MOT...LOC 0844Z 247DEG 12KT 3994 9426 CUTTER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:32 PM CDT | River Flood Warning | EAX | Leavenworth | 45 hr |
| Jun 4, 5:12 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 33 min |
| Jun 4, 6:37 AM CDT | Flash Flood Warning | EAX | Atchison, Doniphan | 6 hr |
| Jun 4, 8:24 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 21 min |
| Jun 4, 9:19 AM CDT | Special Weather Statement | EAX | Doniphan | 26 min |
| Jun 4, 9:54 AM CDT | River Flood Warning | EAX | Doniphan | 4 days |
| Jun 4, 9:54 AM CDT | River Flood Warning | EAX | Atchison | 3 days |
| Jun 4, 10:38 AM CDT | Flash Flood Warning | EAX | Atchison, Leavenworth, Wyandotte | 6 hr |
| Jun 4, 12:23 PM CDT | Flash Flood Warning | EAX | Atchison, Doniphan | 12 hr |
| Jun 4, 12:34 PM CDT | Areal Flood Warning | EAX | Doniphan | 24 hr |
| Jun 4, 3:40 PM CDT | River Flood Warning | EAX | Leavenworth | 3 days |
| Jun 4, 3:40 PM CDT | River Flood Warning | EAX | Leavenworth | 3 days |
| Jun 4, 5:53 PM CDT | River Flood Warning | EAX | Atchison | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.